Kansas, 2019

Flash Flood and Hail in Kansas, August 20, 2019

August 20, 2019 · NWS GLD · 4 events in 1 county or zone

Thunderstorms produce isolated hail up to golf ball size and flash flooding in northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce isolated hail up to golf ball size and flash flooding in northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 20, 2:27 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 20, 2:27 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
227 PM MDT Tue Aug 20 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 226 PM MDT Tue Aug 20 2019

Upper ridge will be centered over the southern plains with a weak
shortwave trough currently emerging out of Wyoming and topping the
ridge axis. At the surface, radar shows a surface cold front
evident on radar has settled near the Kansas-Nebraska border
region with a wind shift to the east behind it. For the rest of
this afternoon and tonight, two areas of concern for convection.
The first is over the south central to south eastern areas, where
latest HRRR continues to show a cluster developing and moving
eastward through this evening. These storms will be south of the
front in a low shear/moderate instability environment, with the
main hazards gusty winds and perhaps marginally severe hail. Later
tonight, another thunderstorm complex will move out of northeast
Colorado into western Nebraska. These will be north of the front
in a high shear/very unstable environment. Expecting a MCS to move
across western/central Nebraska through the night, mainly
impacting areas to the north, but cannot discount development
southward along mesoscale/outflow boundaries through the night.
The main hazard with these storms will be strong/damaging winds.
Low temperatures will be near normal, mainly in the 60s.

Some storms may linger into Wednesday morning as outflow
associated with the MCS moving through eastern Nebraska may
continue to have mesoscale influences. Areas of fog may also
develop in the post frontal upslope flow in the morning. Expecting
a lull in activity around midday then new development in the
afternoon, mainly in southeastern areas. In fact, HREF members
suggest little convection through Wednesday afternoon, holding off
until the next weak shortwave comes out of Colorado Wednesday
night. Best chances will be in southern/central part of the area
south of Interstate 70. Primary hazard will be wind, with only a
marginal risk for hail due to nocturnal timing. Heavy rain threat
may stay south, but do see some HREF members hitting parts of
Cheyenne County, Colorado, during the evening with heavy rain, so
cannot totally discount it there. High temperatures on Wednesday
will be cooler behind the front and with the morning clouds/fog,
ranging from upper 70s/lower 80s in southwest Nebraska to the
lower 90s in west central Kansas.

.LONG TERM...(Thursday through Tuesday)
Issued at 224 PM MDT Tue Aug 20 2019

The extended forecast is a bit messy with daily chances for showers
and thunderstorms.  Thursday morning, lingering showers will be
possible in the western part of the forecast area, mainly along and
west of the Kansas-Colorado border.  A weak upper level ridge will
be in place over the western part of the Dakotas.  On the underside
of the ridge, an upper level shortwave trough will move through the
Tri-State area during the day.  Showers and thunderstorms will be
possible Thursday afternoon and evening.  Storms will fire off along
a frontal boundary in northeastern Colorado, moving west into the
Tri-State area.

Friday into the weekend, a series of upper level shortwave troughs
will move through the Central Plains.  Showers and thunderstorms,
while not widespread in coverage in the forecast area, will be
possible through Saturday.

Monday, a broadening upper level trough will extend from British
Columbia, Canada to Minnesota and south into the Dakotas.  The Tri-
State area will be under northwest flow aloft as a shortwave trough
moves through the larger scale upper trough.  Meanwhile, a lee
cyclone will develop Sunday night and progress eastward on Monday.
Cannot entirely rule out a chance of precipitation early Monday
morning, but am thinking we will remain dry through much of the
day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1123 AM MDT Tue Aug 20 2019

Scattered thunderstorms expected to develop this afternoon along a
cold front which is slowly sagging into the area from Nebraska.
Best chances will be near KGLD at around 00Z, with brief gusty
winds possible. Tonight, storms will move out of northeast
Colorado into western Nebraska, with a chance for showers and
maybe a thunderstorm at KMCK overnight, but confidence is low. In
addition, areas of fog will develop behind the front in the
easterly upslope regime, with reductions in visibility/ceilings
possible. Fog/low clouds will improve by mid Wednesday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...AW
AVIATION...024
Hazardous weather outlook, Aug 20, 2:53 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 PM MDT Tue Aug 20 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 PM MDT Tue Aug 20 2019 /353 PM CDT Tue Aug 20 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk for a severe storm or two this afternoon and
evening for areas along and south of Interstate 70 in northeast
Colorado and northwest Kansas. Strong winds and hail up to quarter
size will be possible with stronger storms.

Overnight, there is a slight risk for severe storms in southwest
Nebraska and adjacent areas of northeast Colorado and northwest
Kansas. Damaging wind gusts will be the primary hazard.

Areas of fog will develop late tonight through early Wednesday
morning, mainly north of Interstate 70 including southwest Nebraska.
Visibility may be reduced to less than a mile at times.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a marginal risk for severe thunderstorms Wednesday afternoon
and evening across the entire area. The best chances will be along
and south of Interstate 70 Wednesday night. Strong winds and hail up
to quarter size may accompany stronger storms. Locally heavy rainfall
will also be possible, mainly in northeast Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Gove

When
August 20, 5:03 PM CST
Where
Gove County, 4.45 mi NNE of Gove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.010, -100.450

Hail, Gove

When
August 20, 5:15 PM CST
Where
Gove County, 4.45 mi NNE of Gove
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -100.450

Hail, Gove

When
August 20, 5:15 PM CST
Where
Gove County, 5.1 mi NNE of Gove
Measured
1.75 in hail
Reported by
Public
Coordinates
39.020, -100.450

Flash Flood, Gove

When
August 20, 5:40 PM CST
Where
Gove County, 2.69 mi S of Park to 2.71 mi WSW of Quinter
Cause
Heavy Rain
Reported by
Public
Coordinates
39.061, -100.371

Roads and adjacent fields were described as beginning to flood in an area generally between Quinter and southeast of Grainfield due to heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853329, 853330, 853331, 853328.